Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 43, NWS Flagstaff, AZ

July 19, 2018Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 19, 2018, 3:10 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2018, 3:10 PM MST (22:10 UTC)
Expired
Jul 19, 2018, 6:15 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 158 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

556 
WGUS55 KFGZ 192210
FFWFGZ
AZC005-200115-
/O.NEW.KFGZ.FF.W.0043.180719T2210Z-180720T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
310 PM MST THU JUL 19 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in north central Arizona...

* Until 615 PM MST

* At 308 PM MST, National Weather Service Doppler radar indicated 
  thunderstorms producing heavy rain in Antelope Creek, about 10 
  miles south of Antelope Canyon. 1 to 2 inches of rain will fall 
  with these storms, producing a flash flood that will travel north 
  toward Antelope Canyon.

* Some locations that will experience flooding include...
  Antelope Canyon Near Sr 98 and Antelope Creek Basin. 

This includes the following streams and drainages...Antelope Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3692 11141 3689 11139 3684 11135 3680 11133
      3664 11126 3663 11131 3676 11134 3682 11137
      3687 11141 3694 11143

$$
1 follow-up statement
426 
WGUS75 KFGZ 200108
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
608 PM MST THU JUL 19 2018

AZC005-200117-
/O.EXP.KFGZ.FF.W.0043.000000T0000Z-180720T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
608 PM MST THU JUL 19 2018

...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 615 PM
MST...

The heavy rain has ended in the Antelope Canyon drainage. Additional 
flooding is no longer expected to pose a threat. 

LAT...LON 3692 11141 3689 11139 3684 11135 3680 11133
      3664 11126 3663 11131 3676 11134 3682 11137
      3687 11141 3694 11143

$$

KD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:53 PM MST, 17 minutes earlier.

Area forecast discussion, Jul 19, 2:53 PM MST, 17 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
253 PM MST Thu Jul 19 2018

.SYNOPSIS...Expect afternoon and evening showers and thunderstorms
through at least Saturday. The greatest coverage and highest
potential for stronger storms will be over the Mogollon Rim and
Yavapai County where areas of heavy rain could produce localized
flooding. Warmer afternoon temperatures and less storm coverage
may start on Sunday.

&&

.DISCUSSION...Showers and thunderstorms developed over the higher
terrain of northern Arizona by late morning. Most storms are
moving slowly to the west this afternoon with some areas receiving
heavy to very heavy rain and hail. Local street flooding and
flowing and washes have also been reported under the stronger
storms.

Storms will decrease some after dark tonight...but some storms
will continue well past midnight.

For Friday and Saturday, the subtropical high pressure re-
centers near Four Corners on Friday. This puts northern Arizona
in very light south to southeast flow pattern with rich monsoon
moisture through Saturday. Expect primarily afternoon and evening
showers and thunderstorms with storms moving very slowly from
south to north. Heavy rain and flash flooding will be the main
storm threats.

From Sunday through Thursday...The ridge of high pressure slowly
moves westward over Arizona. This will decrease the southerly
flow of deep moisture into Arizona. Temperatures will also
increase high temperatures to above average levels.

&&

.AVIATION...For the 00Z package...NUMRS SHRA/TSRA with MVFR/IFR
conditions and gusty winds through 02Z. VFR conditions outside of
storms. ISOLD-SCT -SHRA/-TSRA after 02Z. Storms will develop again
Friday after 17Z becoming SCT-NMRS SHRA/TSRA with ISOLD +TSRAGR by
19Z-20Z. Convective activity most wdsprd after 21Z. Strongest
storms will produce localized MVFR/IFR conditions and wind gusts
to 50kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...An active monsoon pattern with scattered to
numerous slow moving thunderstorms will continue through Saturday.
Heavy rain and erratic thunderstorm winds will be the main threats.
Outside of thunderstorms, winds will generally be light.

Sunday through Tuesday...Thunderstorm chances will continue each day
through the weekend into early next week. There is a possibility of
a slight downturn in activity sometime next week with a warming
trend.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS
AVIATION...MAS
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 19, 12:10 PM MST, 3 hours before
Special Weather Statement
National Weather Service Flagstaff AZ
1210 PM MST THU JUL 19 2018

AZZ015-192000-
Western Mogollon Rim-
1210 PM MST THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 100 PM
MST...

At 1210 PM MST, Doppler radar was tracking a strong thunderstorm over
Flagstaff Mall, or over Flagstaff. this storm was nearly stationary.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Flagstaff, Flagstaff Mall, Cosnino and Walnut Canyon National
Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3515 11160 3523 11166 3528 11153 3519 11147
TIME...MOT...LOC 1910Z 231DEG 3KT 3521 11158
Special weather statement, Jul 19, 12:29 PM MST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1229 PM MST THU JUL 19 2018

AZZ011-192015-
Chuska Mountains and Defiance Plateau-
1229 PM MST THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR APACHE COUNTY UNTIL 115 PM MST...

At 1229 PM MST, Doppler radar was tracking a strong thunderstorm
over Window Rock. This storm was nearly stationary.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Fort Defiance, Window Rock and St. Michaels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3554 10918 3572 10922 3581 10905 3579 10904
      3556 10905
TIME...MOT...LOC 1929Z 227DEG 8KT 3570 10907
Local storm report, Jul 19, 12:57 PM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1257 PM MST THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     HAIL             2 SSE FLAGSTAFF MALL    35.20N 111.56W
07/19/2018  E0.75 INCH       COCONINO           AZ   PUBLIC

            EXACT LOCATION IS AN ESTIMATE.

&&

MCT
Local storm report, Jul 19, 1:36 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
136 PM MST THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     HAIL             3 S FLAGSTAFF MALL      35.18N 111.58W
07/19/2018  E1.00 INCH       COCONINO           AZ   NWS EMPLOYEE

&&

MCT
Local storm report, Jul 19, 2:36 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
236 PM MST THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       1 ESE FLAGSTAFF MALL    35.22N 111.57W
07/19/2018  E4.57 INCH       COCONINO           AZ   MESONET

            ALERT RAIN GAUGE NEAR FLAGSTAFF MALL. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 1 HOUR
            45 MINUTES.

&&

MCT
Local storm report, Jul 19, 2:48 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
248 PM MST THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     FLASH FLOOD      2 E DOWNTOWN FLAGSTAFF  35.20N 111.61W
07/19/2018                   COCONINO           AZ   PUBLIC

            REPORT WITH VIDEOS FROM TWITTER SHOW
            ESTIMATED 2.5 TO 3 FEET OF FLOWING WATER IN
            WASH ALONG SIDE 4TH STREET/BUTLER AVE
            INTERSECTION (SWITZER WASH).

&&

MCT

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:41 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 18, 6:04 PM MSTFlash Flood WarningFGZGila, Navajo3 hr
Jul 18, 6:15 PM MSTSevere Thunderstorm WarningFGZGila45 min
Jul 18, 6:42 PM MSTSpecial Weather StatementFGZGila48 min
Jul 19, 12:10 PM MSTSpecial Weather StatementFGZ50 min
Jul 19, 12:29 PM MSTSpecial Weather StatementFGZApache46 min
Jul 19, 12:43 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 19, 12:47 PM MSTSevere Thunderstorm WarningFGZCoconino28 min
Jul 19, 1:26 PM MSTSevere Thunderstorm WarningFGZCoconino34 min
Jul 19, 2:10 PM MSTSevere Thunderstorm WarningFGZCoconino50 min
Jul 19, 2:51 PM MSTFlash Flood WarningFGZApache, Navajo2 hr
Jul 19, 3:43 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai32 min
Jul 19, 3:49 PM MSTSevere Thunderstorm WarningFGZCoconino26 min
Jul 19, 3:54 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Jul 19, 4:16 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 19, 4:41 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 19, 4:46 PM MSTFlash Flood WarningFGZCoconino2 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.